Going back to work and starting drug therapy... it's an exhausting combination. Combine that with the beginning of a new school year and new fall activities schedule and it becomes a merry go round spinning ever faster. Not really a fun place to be, especially when said drug therapy's side effects include nausea.
I'm in the second half of my first cycle of Sutent; 9 pills to go and I get a 14 day reprieve. The first couple of days were fine, since it was just starting to build up in my system. And while I haven't experienced anything debilitating, I have definitely had effects. My tongue started to develop sores after the first week, causing me to call for a prescription for Magic Mouthwash, my old nemesis of IL-2 days. I HATE HATE HATE that stuff, but I know that it helps, so I have been using it, though not as frequently as I should. Fortunately the sores never became full-blown, but my tongue is definitely sensitive. Hot foods or remotely spicy ones hurt. I have an odd taste in my mouth as well, not exactly metallic, but different. I notice it most when drinking water.
My digestive system is in a bit of an uproar because of the drug too. I had one bout of diarrhea early on, and took something for it, on the advice of my nurse practitioner; luckily it didn't return. Instead I have gas that often feels like it is trapped deep inside me, painfully so at times. It sits low in my abdomen, causing a sensation not unlike menstrual cramps. This is a particularly unfair situation, since the loss of my ovaries was supposed to exempt me from such feelings! And as the time on Sutent passes, I have felt increasing fatigue. I had bloodwork drawn last week and discovered the reason for my fatigue was that my thyroid is moving ever more hypo-... a common side effect. I had my T4 level drawn the day I started treatment; the reading was 4.54, with the normal range being between 0.4 and 5.5uU/mL. My reading on September 8 was 12.46. Wow. No wonder I've been feeling like I am dragging myself around. Hopefully a few days on the higher dose of thyroid medication will put me back to feeling pretty good.
I try not to comment too much at home about how I'm feeling from Sutent so as not to keep the girls' focus on it. Both had transition at the end of August; Rebecca started second grade and Carly moved to a new room at preschool. They restarted dance classes this week and both are playing rec league soccer this season. Next to add is PSR classes starting next week. So much to do; Jim does a lot of the running around but I am the schedule tracker so I need to make sure we're all aware of who needs to be where, when, and with what
"stuff". In private moments, I do comment on/complain a bit to Jim about side effects I'm experiencing. He's good about listening to me and I know that's what he's there for, but I also sense his increased worry about me. This is the first time I'm really "feeling" like a cancer patient. Obviously I felt pretty crappy during and directly after my IL-2 treatments, but we knew those side effects wouldn't last, and that I would feel better the farther from the treatments I got. This is different. I'm on this drug for the foreseeable future; until either it stops working or I can't tolerate side effects from it, in which case I would be put on a different drug. I think that the reality of my situation has hit me in a new way. Despite all of my surgeries, and my IL-2 treatment, a part of me has been in denial that I actually have this disease. I think that I've been hoping all along that I would be "cured" by either a surgery or the IL-2. And I have never felt like a "sick" person... after having my kidney out, I have never felt unwell due to the cancer. The side effects of the Sutent have changed that, making me feel like someone who is chronically ill. I do understand that I am on my first cycle, and that in time, my side effects can decrease. And I know that while I feel like crap at times, I am still functioning far better than many people I know, even those without cancer. But sometimes when I'm in the middle of feeling unwell, it's difficult to imagine that I might feel better one of these days. This is so hard to describe, and I'm not sure I'm doing a very effective job of it right now, but it's been on my mind.